Click for assistive technology from eSSENTIAL Accessibility, featured as part of our commitment to enhancing the visitor experience for people with disabilities.      CONTACT US: (905) 841-7007 or toll free 1 (800) 263-2288

Naloxone

What naloxone does

Naloxone (pronounced na-LOX-own) is a drug that can temporarily reverse an opioid overdose. Opioids are drugs that are usually used to treat pain, but some people use opioids to get high. Some commonly used opioids include:

  • fentanyl
  • morphine
  • heroin
  • methadone
  • oxycodone

When someone overdoses on opioids, their breathing either slows or stops completely. If used right away, naloxone can help them breathe normally and regain consciousness. Naloxone can either be injected or given as a nasal spray.

 

How to use a naloxone kit

Check the expiry date. Naloxone has an expiry date. The expiry date is written on the ampoules or vials (for injectable naloxone) or on the nasal spray device.

If you have expired naloxone, get a new kit. You can return any unused or expired naloxone kits to your nearest pharmacy.

 

When you receive a naloxone kit, you will be trained on how to use it.

Injectable naloxone kit

If you are with someone who is having an opioid overdose:

  1. Shake their shoulders and shout their name.
  2. Call 911 if they are unresponsive.
  3. Inject 1 vial or ampoule (a small glass container) (0.4 mg/1 ml) of naloxone into their upper arm or upper leg.
  4. Do the first aid that you were taught in your training.
  5. If their breathing has not improved after two to three minutes, repeat steps 3 and 4.

If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.

Image of Recovery position - head should be tilted back slightly to open airway; hand supports head; knee stops body from rolling onto stomach

Stay until the ambulance arrives in case paramedics need help or information, or the overdose symptoms return. With more powerful opioids (fentanyl and carfentanil) there is a possibility that a person will go into overdose again even after they have been given naloxone.

 

Nasal spray naloxone kit

If you are with someone who is having an opioid overdose:

  1. Shake their shoulders and shout their name.
  2. Call 911 if they are unresponsive.
  3. Give naloxone: Make sure the person is lying on their back. Insert tip of nozzle into one nostril. Press the plunger firmly.
  4. Do the first aid that you were taught in your training.
  5. If their breathing has not improved after two to three minutes, repeat steps 3 and 4.

If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.

Stay until the ambulance arrives in case paramedics need help or information, or the overdose symptoms return. With more powerful opioids (fentanyl and carfentanil) there is a possibility that a person will go into overdose again even after they have been given naloxone.

 

Who can get a free naloxone kit

You are eligible for a free kit if you are:

  • a current opioid user or a past user who is at risk of using again
  • a family member, friend or other person able to help someone at risk of an opioid overdose
  • a client of a needle syringe program or hepatitis C program
  • newly released from a correctional facility

 

Where to get a free naloxone kit

Check our list of pharmacies, community organizations and provincial correctional facilities where you can get kits and training on how to use them.

 

Pharmacies

Participating* Ontario pharmacies offer free injectable naloxone kits. You don’t need a prescription to get one but you will need to show your Ontario health card. The pharmacist will train you on how to recognize an opioid overdose and how to use the naloxone kit.

*Not all pharmacies carry naloxone kits. Call ahead to check if your pharmacy has naloxone kits in stock. You can also ask the pharmacist any questions you might have. Find a location

Updated: April 11, 2017
Published: March 16, 2017
Government of Ontario